Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Grand Junction, CO

April 22, 20179 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 22, 2017, 2:38 AM MDT for 9 counties in Colorado. It took effect at Apr 23, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2017, 2:38 AM MDT (08:38 UTC)
In effect from
Apr 23, 2017, 1:00 PM MDT
Expired
Apr 23, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS85 KGJT 220838
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
238 AM MDT Sat Apr 22 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River,
Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 
203, 207 AND 290...

.Southwesterly winds will increase on Sunday ahead of an
approaching storm system. These gusty southwesterly winds will
help to increase surface temperatures and reduce relative humidity
values in areas where dry fuels exist, heightening the risk of 
extreme fire behavior. 

COZ203-207-290-222100-
/O.UPG.KGJT.FW.A.0004.170423T1900Z-170424T0200Z/
/O.NEW.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
238 AM MDT Sat Apr 22 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River,
Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 
203, 207 AND 290...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 8 PM MDT Sunday. 

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions may develop Sunday 
  afternoon and evening. Low relative humidity and strong winds 
  combined with dry fuels could cause existing or new fires to 
  be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
5 follow-up statements
735 
WWUS85 KGJT 221936
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
136 PM MDT Sat Apr 22 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207 
AND 290...

.Southwesterly winds will increase on Sunday ahead of an
approaching storm system. These gusty southwesterly winds will
help to increase surface temperatures and reduce relative
humidity values in areas where dry fuels exist, heightening the
risk of extreme fire behavior.

COZ203-207-290-231100-
/O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
136 PM MDT Sat Apr 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
203, 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions may develop Sunday 
  afternoon and evening. Low relative humidity and strong winds 
  combined with dry fuels could cause existing or new fires to 
  be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
110 
WWUS85 KGJT 230904
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
304 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River,
Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 
203, 207 AND 290...

.Southwesterly winds will increase today ahead of an approaching 
storm system. These gusty southwesterly winds will help to 
increase surface temperatures and reduce relative humidity values 
in areas where dry fuels exist, heightening the risk of extreme 
fire behavior.

COZ203-207-290-231715-
/O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
304 AM MDT Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 203, 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions may develop Sunday 
  afternoon and evening. Low relative humidity and strong winds 
  combined with dry fuels could cause existing or new fires to 
  be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
134 
WWUS85 KGJT 231403
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
803 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
The Lower Colorado River, Southwest Colorado, Paradox Valley and 
North Fork areas. COLORADO FIRE WEATHER ZONES 203, 207, 290 and 
292...

.Southwesterly winds will increase today ahead of an approaching
storm system. These gusty southwesterly winds will help to
increase surface temperatures and reduce relative humidity values
in areas where dry fuels exist, heightening the risk of extreme
fire behavior.

COZ292-232300-
/O.EXA.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/
North Fork Forecast Area-
803 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONE 292...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds and low relative humidity, which is 
in effect from 1 PM this afternoon to 8 PM MDT this evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 292 North Fork 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop this
  afternoon and evening. Existing or new fires will be difficult 
  to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-207-290-232300-
/O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-
803 AM MDT Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 203, 207 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop this
  afternoon and evening. Existing or new fires will be difficult
  to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
105 
WWUS85 KGJT 232149
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
349 PM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
The Lower Colorado River, Southwest Colorado, Paradox Valley and
North Fork areas. COLORADO FIRE WEATHER ZONES 203, 207, 290 and
292...

.Southwesterly winds will increase this afternoon ahead of an 
approaching storm system. These gusty southwesterly winds will 
help to increase surface temperatures and reduce relative humidity
values in areas where dry fuels exist, heightening the risk of 
extreme fire behavior.

COZ203-207-290-292-240200-
/O.CON.KGJT.FW.W.0005.000000T0000Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
349 PM MDT Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop this 
  afternoon and evening. Existing or new fires will be difficult 
  to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
503 
WWUS85 KGJT 240151
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
751 PM MDT Sun Apr 23 2017

COZ203-207-290-292-240300-
/O.EXP.KGJT.FW.W.0005.000000T0000Z-170424T0200Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
751 PM MDT Sun Apr 23 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 292...

Winds have decreased and the humidity is rising above red flag
criteria thus the Red Flag Warning will be allowed to expire as
scheduled.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 21, 11:11 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 21, 11:11 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1111 PM MDT Fri Apr 21 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 515 pm MDT Fri Apr 21 2017

A a ridge building over the Great Basin tonight, cool air will
continue filtering into western CO and eastern UT. The storm that
affected the area yesterday and last night is now affecting
predominantly eastern CO, but scattered snow showers over the
higher mountains of the Continental Divide will continue until
early Saturday morning. These should have only brief impacts on
traveling and mostly due to locally decreased visibility in snow
showers over the highest passes.

Cool dry northwesterly flow will persist over the forecast area
on Saturday night as a ridge of high pressure slides east over
the intermountain west. As the ridge builds over the CWA a brief
warming trend will develop.

.LONG TERM...(Sunday through Friday)
Issued at 515 PM MDT Fri Apr 21 2017

High pressure and warm air aloft moves back into the region on
Sunday along with strong southwesterly winds. These winds, warm
temperatures and low relative humidity values will create some fire
weather concerns. See more below in the fire weather section for
more details. The next weather maker will move in on Monday from the
west - initially not very organized, but by Wednesday a slug of
moisture targets the region with a slightly better organized weather
system. Still some model divergence on the solution for next
Wednesday, but this does appear to be the wettest day of the week
with the most widespread rain, thunderstorm and snow coverage. Snow
level looks to remain fairly high Monday through Wednesday, but in
the overnight hours snow accumulations will be possible over the
high passes and even down to 8000/8500 ft though it is far out to be
very confident on snow levels. With the spring sunshine in our favor
any snow that falls will not stick around for long. Below normal
temperatures are expected for the later half of next week behind
these weather systems.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1101 PM MDT Fri Apr 21 2017

VFR conditions will prevail at all TAF sites for the next 24
hours. Mountains will be locally obscured by isolated showers
through about 12z

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
     for COZ203-207-290.

UT...None.
&&

SHORT TERM...CJC
LONG TERM....JAM
AVIATION...CC
Hazardous weather outlook, Apr 21, 10:24 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
1024 AM MDT Fri Apr 21 2017

COZ001>014-017>023-UTZ022>025-027>029-221630-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1024 AM MDT Fri Apr 21 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will continue over the high country with light
accumulations mainly limited to the vegetation as intermittent
sunshine will be able to melt roadways. Isolated to scattered
rain and graupel showers will be seen at the lower elevations of
northwest Colorado through the afternoon. An isolated thunderstorm
will also be possible this afternoon. Clearing and cool conditions
expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a mostly quiet and warmer weekend, an unsettled and cooler
pattern looks to take shape by the middle of next week with
increasing chances of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.